The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Weight gain on Amitriptyline?

Hello fellow Mav-ers,

Has anybody else experienced a massive weight gain whilst on Amitriptyline or any other similar drugs?

When I first got hit with this mav crap, I lost my appetite, and consequently lost 3/4s of a stone in weight taking me to 8.5 stone.
I slowly put a half stone back on taking me back up to 9 stone, as my appetite returned. However, my weight remained pretty consistent when I started Ami at 10mg, I then increased to 20mg, no change, all good. Then, since I’ve been on 25mg for about the past 3 weeks, I’ve put on another three quarters of a stone taken me to 9 and three quarters. For me, that’s a lot of weight in 3weeks.

The thing is, I’ve been much more active, getting out the house and being at work for instance, and yet I’ve seen this big weight gain since I upped to 25mg. my diet has remained the same throughout.

Has anyone else found a weight gain with this drug? If so, where you able to lose the weight whilst still on the drug or did you only see the loss after quitting the Ami?

Iv read that others found they couldn’t shift the weight while on Ami, no matter how much excersise they did… I’m going to hit the gym and see if I can blast some of the bulge off that way, but It’s hard to find the motivation when you’re dizzy/feeling pants/so tired … But I’ve got to try or I may have to consider laxatives! :twisted:

I also feel shitty again in the last few weeks, so perhaps it’s time to try a different drug anyway.

Yep,I have gained almost 12 kilos from the ami and I’m on verapamil.It has really helped me so I am not thrilled about it but I would rather have the extra weight and not have the vertigo.
I started in April of this year and this summer I hit the gym 5 days a week and I rode my bike to get there.it didn’t stop the fat coming on,I am tapering down now so hopefully the weight will come off.
I think my body is confused! I have been on Serc for the past 3 years which makes some people lose weight,it seemed to keep me slimmer,was taking both the ami and the serc until I tapered off the serc so I think my body doesn’t know what the hell is going on.
But like I said I would take the weight gain over the other choice.

I started taking Cymbalta and didn’t gain weight. Then I added Phenergan, and the weight started coming on. About 15 pounds. I don’t know about kilos and stones, so I can’t tell if mine is more or less than you guys! :slight_smile:
Anyway, it does suck and I also wonder if it’s changing things in the way we metabolize glucose? If that’s the case, there is a medicine called Metformin that they prescribe for diabetics that might be helpful. I know Scott is a guru
with Diabetes knowledge, so hopefully he’ll chime in.
Kelley

I am on verapamil,neurontin and zoloft …but small amounts of each anf have put on 20 pounds since january…i am not happy about it…i do exercise and eat right…but to no avail…ugh…kelley i have been on metformin in the past for a hormonal condition and it also makes you gain weight! I may be changing meds so hopefully i can get some of this off!

I’m on 50mg of nori (ami’s cousin) and I’ve gained 15 pounds! (Not sure about the stone to pound stuff - sorry!). My neuro said these drugs slow down our metabolism hence the weight gain. He said most people won’t gain more than 20 pounds. The only thing to do is watch diet, drink tons of water and exercise, exercise, exercise! Yeah, easy for HIM to say! I’m so depressed over the weight gain - none of my pants fit properly!!!

I havent gained anything on the 25mg of ami…and believe me I check. When I went and saw neuro he actually said…“you didn’t gain 20 lbs…” I am very thankful, but now that I too have been more atcive and eating more normal expect that it will catch up to me! Maybe its just bc you are feeling better and are no on such a dramatic migraine diet? That diet made me lose soo much weight, as soon as I started adding things back in my diet, I am back to my norm.

— Begin quote from "Tamsha"

I’m on 50mg of nori (ami’s cousin) and I’ve gained 15 pounds! (Not sure about the stone to pound stuff - sorry!). My neuro said these drugs slow down our metabolism hence the weight gain. He said most people won’t gain more than 20 pounds. The only thing to do is watch diet, drink tons of water and exercise, exercise, exercise! Yeah, easy for HIM to say! I’m so depressed over the weight gain - none of my pants fit properly!!!

— End quote

Tamsha, I can totally sympathise with you there… Its like, us having to put up with this crappy illness isnt enough to make us depressed, we then get a load of weight chucked on us and its so depressing trying to squeeze into your jeans pre-drugs and having to walk round like a penguin asll day becuase they are so fricking tight!! :frowning:

Thanks for all your replies guys… So I guess the drugs change our metabolism. The thing is, I would take the weight gain over feeling crap any day… But the point is, I’m not feeling as good as I have done and it feels like the drugs are not working as well as they have done in the past… If I had put on a truck load of weight but my brain and head felt 80% I’d be excstatic, and stick to being a fat non-dizzy person… but instead I’m a dizzy bloater! :roll:

I think I might ask about switching to something else/ go see Dr S and get his opinion…

I even bought a new set of scales at the weekend thinking that surely, my old ones must be wrong… Guess what… The new scales in fact tell me I’m even bloody heavier!!! :oops:

Baaaaah! xxx

I know - it totally sucks!! I gave thought to asking for a med change but the nori seems to be working well for me so I dont want to “rock the boat” (sorry for the pun). Sigh!!

I couldn’t find any conclusive scientific literature about how amitriptyline affects metabolism, but would be really interested to see it if anyone else has? (I work as a researcher on nutrition-related stuff, so always like updating my knowledge re appetite and metabolism).

However, there’s a lot of evidence it affects appetite, and also gives people a preference to eating sugary carbs. It seems a kg per month gain whilst on it is quite normal unfortunately. And that adds up to a lot, if you take it for a year or more :frowning:

— Begin quote from "beechleaf"

I couldn’t find any conclusive scientific literature about how amitriptyline affects metabolism, but would be really interested to see it if anyone else has? (I work as a researcher on nutrition-related stuff, so always like updating my knowledge re appetite and metabolism).

However, there’s a lot of evidence it affects appetite, and also gives people a preference to eating sugary carbs. It seems a kg per month gain whilst on it is quite normal unfortunately. And that adds up to a lot, if you take it for a year or more :frowning:

— End quote

I had a good research attack of the Internet n found similar… I certainly don’t think I’ve been choosing sugary carbs, but I guess I must have :frowning:

For those of you on Ami, have you gained weight? I have gained 31 lbs in the 9 mo I have been on it. I am so scared to come off of it because I don’t want to have another episode to where I thought I was having a seizure! It was the most terrifying experience. Walking to my car, started feeling like I was falling, then had about a 5 minute episode where it felt like my head was being electricuted. The ambulance came, my blood pressure was super high, my heart rate was super fast and I was extremely dizzy. Couldn’t lift my head off the pillow. I was hospitalized for two days, had MRI- thankfully no stroke. Was dx with MAV, came home and had to use a walker for a week just to get around my house due to the vertigo. If I lifted my head off the back of my couch, it was misery. To this day I still can’t lay flat or look down without extreme vertigo. This is just awful. Anyone experienced anything like that?

Try switching to its chemical cousin - nortiptyline. That’s supposed to have less weight gain. I think all the antidepressants, except maybe Wellbutrin, cause weight gain. Effexor isn’t supposed to but I gained major weight in the year I was on it.

1 Like

I have gained weight, I had already gained 10-12 kilos having MAV due to inactivity. I’m feeling better now so hoping that I can go back to the gym and lose it. Has anyone lost weight on Ami? Since starting Ami I’ve put on about another 2.5 kilos .

1 Like

Par for the course. I’ve seen a predicted weight gain of 25lb on Ami. And it proves impossible to shift. Seems nearly all preventatives cause weight gain.

Rather off topic but not at all uncommon with MAV. Read my PD. I didn’t need a walker during attacks. I couldn’t walk to use one! No balance at all for a week nearly at a time. Helen

1 Like

20lbs is my official weight gain on Ami in 7 months :roll_eyes:
I didn’t know since I don’t own a scale (swore off of them 20 years ago) until I went to my GP last week. One clothing size is all I knew.
So, while I am not at all happy with being 20lbs heavier… my specialist told me on the front end this would likely be the case. If he would have said 100lbs, I would have still done it! :smiley:
No regrets and now that I am much less dizzy, I can focus on getting some of the weigh off :running_woman:t3:

I have gained a ton of weight and the first place it goes to is my face sigh. Can anyone recommend a health snack i can munch on during between meals?

Avocado, Broccolli and Water :slight_smile: Anything with more fiber keeps you satiated. Also take the meds just before bed that way you avoid late night snacking !

Just plain avocado? hmm I will try it.

You can make guacamole…you can snack on nuts and fruits as well

Nuts are packed with calories as is avocado. Nuts aren’t allowed on the John Hopkins Diet sheets. Aren’t they supposed to be packed with tyramine? Helen